September 30, 2014
   
Add to Google
Acetaminophen Reduces Vaccines' Effectiveness
email a friend print


What you can do to cope with the stress of financial hardship – emotionally and practically. More >

Follow us on Twitter. Become a fan on Facebook. Receive updates via E-mail and SMS:







Would you like to ask our staff a question? >
Join the discussion and leave a comment on this article >


Acetaminophen Reduces Vaccines' Effectiveness

 

Fever is one of the ways that our bodies respond to infection. When our body produces important disease fighting compounds, which act to increase the strength of our immune system's response to the invading disease, fever occurs.

Although uncomfortable, fever is evidence that our bodies' anti−disease defenses are working properly. When babies and young children are vaccinated, they often develop some fever as their bodies do just what they are supposed to do: develop a mild response to the vaccine they have been given. In order to prevent their discomfort, many parents and physicians give an immediate dose of acetaminophen, presumably to stop the reaction before it starts or to ease their child's discomfort.

...[I]t is concerning that the common practice of using anti−fever medication preventively may be actually doing much more harm than good.

But is this really a good idea and does it change the body's reaction to the vaccine in any way? A recent study in the October 17th issue of the Lancet found that it does — and not for the better.

The researchers studied infants who were 9−16 weeks when they received their first routine pediatric immunizations and 12−15 months when they received booster shots. At each age, one group was given paracetamol (acetaminophen) immediately after the vaccine and continued for a total of three doses in 24 hours. The other group did not receive any anti−fever treatment. All the children were monitored for symptoms, including temperature, fussiness, and crying following the vaccines. The children also had blood tests to measure their production of protective antibodies following the immunizations.

Far fewer children given acetaminophen developed fevers of 100.4° F or greater in the treated group. But, a fever of 103.1° F or greater was rare in either group, treated or not. Pain and irritability were also decreased in the treated group and there was less redness and swelling at the site of the shot. But the children who were treated in advance of a high fever had substantially lower protective antibody responses to their first doses of vaccines.

This led researchers to speculate that the anti−fever medication lessens the normal inflammatory response that sets the body's antibody production in motion. Since a strong antibody response is linked to the body's readiness to fight off invading germs, it is concerning that the common practice of using anti−fever medication preventively may be actually doing much more harm than good.

Parents may want to talk with their baby's health care providers about when and if fever needs to be treated and whether their child should receive anti−fever medication as soon as they get their vaccine. Parents should also ask their doctors what symptoms to watch for when their children develop fevers and how to keep their children as comfortable as possible while they are recovering.

November 24, 2009






 


 
Add Comment
NOTE: We regret that we cannot answer personal medical questions.

Name


Comment

Characters remaining:



Readers Comments
No comments have been made











This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.





The Doctor Will See You Now   |   LEGAL RESTRICTIONS AND TERMS OF USE OF THIS SITE. USE OF THIS SITE IS YOUR AGREEMENT TO THESE TERMS.
Copyright 2014 interMDnet Corporation. All rights reserved.
About Us | Privacy Policy | Disclaimer | System Requirements